Thalidomide has emerged as an active agent for the management of advanced multiple myeloma (MM) and is currently under investigation also in patients with newly diagnosed disease.1 It is relatively well tolerated; more common side effects include constipation, sedation, skin rash, fatigue, and peripheral neuropathy.2,3 Recently, an increase in the frequency of deep-vein thrombosis (DVT) from 1% with thalidomide alone2 to the range of 21% to 28% with thalidomide plus chemotherapy was reported by several groups,4-6 more frequently in association with doxorubicin-contaning regimens.7 We report here on an unexpectedly high incidence of DVT in patients with newly diagnosed, symptomatic MM who received first-line therapy with thalidomide-dexamethasone. By study design, both drugs were administered for 4 months in an attempt to reduce tumor cell mass before collection of peripheral blood stem cells to support 2 subsequent autotransplants. The starting dose of thalidomide was 100 mg/d, with a subsequent increase to 200 mg/d after 14 days; the monthly dose of dexamethasone was 40 mg/d for 4 days, with cycles repeated on days 9 to 12 and 17 to 20 on the first and the third month of therapy. At the present time, 19 patients entered this phase II trial and received at least 2 months of therapy. Of these 19 patients, 5 (26%) had symptomatic DVT, of whom 1 had associated nonfatal pulmonary embolism. DVT was documented by doppler ultrasonography and developed in the lower extremities (popliteal vein: 3 patients; calf veins: 2 patients). Thrombosis occurred during the first month of therapy in 2 patients, the second month in 1 patient, the third month in 1 patient, and at the end of the fourth month of therapy in the last patient. Baseline laboratory evaluation for inherited risk factors for thrombosis—including antithrombin III deficiency, protein C and protein S deficiencies, resistance to activated protein C, lupus anticoagulant and antiphospholipid antibodies, and prothrombin gene abnormalities (G20210A)—was performed in all patients and excluded primary hypercoagulable states. Additional risk factors for thrombosis included hormonal therapy in a single patient. Anticoagulation therapy consisting of low-molecular-weight heparin with or without warfarin was promptly started after the diagnosis of DVT. There were 3 patients who safely continued thalidomide-dexamethasone without evidence of progression of DVT; thalidomide was stopped in the other patients, 1 with associated pulmonary embolism and 1 by study design before priming therapy with high-dose cyclophosphamide. In addition to recent reports on the use of thalidomide administered in combination with multiagent chemotherapy and dexamethasone,4-6 present data show an increased risk of DVT also for patients with MM receiving first-line thalidomide-dexamethasone. This observation was not reported in previous studies with the same regimen, but different thalidomide and dexamethasone dose intensities, as salvage therapy for patients with advanced and refractory MM.7,8 Efforts aimed at elucidating biologic mechanisms associated with thrombosis and thalidomide-based therapy should continue. In the interim, careful monitoring for DVT should be recommended for patients enrolled in investigational clinical trials including thalidomide as part of therapy for MM. In these patients prophylactic low-dose warfarin should be considered in an attempt to reduce the risk for DVT.
Supported in part by Università di Bologna, Progetti di Ricerca ex-60% (M.C.).